Reach Us +447480022765

Doxycycline Induced Hypoglycemia in an Adult without Diabetes

Author(s): Sadia Ashraf*, Hooman Saberinia and Marisa Desimone

Hypoglycemia in adults without diabetes is rare and finding the cause can be challenging. We report a case of 91 year old male who developed severe and persistent hypoglycemia after treatment with doxycycline (DOXY). He was admitted with fatigue and weakness after failed outpatient treatment for pneumonia with amoxicillin/clavulanic acid. He was started on DOXY and piperacillin/tazobactam. On day 6 of hospitalization, patient had a change in mental status, shortness of breath, and rapid AF. Serum glucose was 13 mg/dl. He was given boluses of dextrose 50%, and infusion of dextrose 10% started. However, the patient’s blood glucose dropped as low as 30 mg/dl. 72 hours after DOXY and lisinopril were discontinued the patient’s blood glucose returned to normal, and remained stable for the remainder of admission. ACE-I are reported to cause hypoglycemia, however, this was less likely as this patient had been on lisinopril prior to hospitalization and didn’t develop hypoglycemia on restarting it outpatient. Tetracyclines have been described as a cause of hypoglycemia in few case reports. The proposed mechanisms for tetracycline induced hypoglycemia include increase insulin sensitivity, increased half-life of insulin, interference with epinephrine induced hyperglycemia and tetracycline induced hepatotoxicity. Awareness for this potential adverse event should be considered as this medication is commonly prescribed.


Full-Text | PDF